MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 0048-0045
Medical Device Problem Codes Device Sensing Problem (2917); Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Hemolysis (1886); Hematuria (2558)
Date of Event 04/14/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
An impella cp was inserted via the femoral artery to support the 55-year-old male patient who had been admitted in with cardiomyopathy, presenting in scai stage e shock.Prior to the pump placement the patient was supported by inotropes, vasopressors, and a vent for respiratory needs.The underlying medical history was not shared.After the cp was inserted, the patient was brought to the icu for continued monitoring and upon admit to the icu the team observed tinged urine.They had just placed the foley catheter.The team performed echo imaging to observe the pump position and the team sent blood for the plasma free hemoglobin to determine if the patient was suffering from hemolysis or a traumatic foley insertion.To date the lab results have not been shared.The pump remains on for support to date and besides lowering of the pump p level no treatment has been given for the hematuria.Hemolysis, if diagnosed, may be influenced by patient-specific factors such as critical illness, underlying cardiac dysfunction, hemodynamic instability, renal function, anticoagulation status, and potential device position which in this case was determined to be appropriate in echo imaging.
 
Event or Problem Description
An impella cp was inserted via the femoral artery to support the 55 year old male patient who had been admitted in with cardiomyopathy, presenting in scai stage e shock.Prior to the pump placement the patient was supported by inotropes, vasopressors, and a vent for respiratory needs.The underlying medical history was not shared.After the cp was inserted the patient was brought to the icu for continued monitoring and upon admit to the icu the team observed tinged urine.They had just placed the foley catheter.The team performed echo imaging to observe the pump position and the team sent blood for the plasma free hemoglobin to determine if the patient was suffering from hemolysis or a traumatic foley insertion.The labs confirmed a diagnosis of hemolysis.The pump remains on for support to date and troubleshooting for the hemolysis has been the lowering of the pump p level and repositioning the pump.Hemolysis may be influenced by patient-specific factors such as critical illness, underlying cardiac dysfunction, hemodynamic instability, renal function, anticoagulation status, and potential device position.After 20 days of support the team observed placement signal to be low.The pump was re-positioned to troubleshoot and found no changes.The team presumed the sensor to be at fault.This did not prompt pump replacement and support continued.The signal issues has caused no consequence to the patient.Of note, the cp pump has been utilized beyond indication.The patient expired on day 21.The discussions had been ongoing regarding care withdrawl in combination with harm of spinal cord injury attributed to the ecmo.
 
Additional Manufacturer Narrative
B2 updated to reflect patient death.B5 updated with additional information.D4 revised.D6b explant date.H1 and h6 medical device problem code and health effect - impact code updated to reflect the additional information.
 
Additional Manufacturer Narrative
B5 and h6 updated based on the updated information.
 
Event or Problem Description
An impella cp was inserted via the femoral artery to support the 55 year old male patient who had been admitted in with cardiomyopathy, presenting in scai stage e shock.Prior to the pump placement the patient was supported by inotropes, vasopressors, and a vent for respiratory needs.The underlying medical history was not shared.After the cp was inserted the patient was brought to the icu for continued monitoring and upon admit to the icu the team observed tinged urine.They had just placed the foley catheter.The team performed echo imaging to observe the pump position and the team sent blood for the plasma free hemoglobin to determine if the patient was suffering from hemolysis or a traumatic foley insertion.The labs confirmed a diagnosis of hemolysis.The pump remains on for support to date and troubleshooting for the hemolysis has been the lowering of the pump p level and repositioning the pump.Hemolysis may be influenced by patient-specific factors such as critical illness, underlying cardiac dysfunction, hemodynamic instability, renal function, anticoagulation status, and potential device position.
 
Additional Manufacturer Narrative
B1: added product problem.B5: added updated clinical review.H6: omitted code e1302 and a24.Added code a0709 and a01.
 
Event or Problem Description
An impella cp was inserted via the femoral artery to support the 55 year old male patient who had been admitted in with cardiomyopathy, presenting in scai stage e shock.Prior to the pump placement the patient was supported by inotropes, vasopressors, and a vent for respiratory needs.The underlying medical history was not shared.After the cp was inserted the patient was brought to the icu for continued monitoring and upon admit to the icu the team observed tinged urine.They had just placed the foley catheter.The team performed echo imaging to observe the pump position and the team sent blood for the plasma free hemoglobin to determine if the patient was suffering from hemolysis or a traumatic foley insertion.The labs confirmed a diagnosis of hemolysis.The pump remains on for support to date and troubleshooting for the hemolysis has been the lowering of the pump p level and repositioning the pump.Hemolysis may be influenced by patient-specific factors such as critical illness, underlying cardiac dysfunction, hemodynamic instability, renal function, anticoagulation status, and potential device position.After 20 days of support the team observed placement signal to be low.The pump was re-positioned to troubleshoot and found no changes.The team presumed the sensor to be at fault.This did not prompt pump replacement and support continues.The signal issues has caused no consequence to the patient.Of note, the cp pump has been utilized beyond indication.
 
Additional Manufacturer Narrative
Corrected information was provided in d3 (manufacturer fax), d10 (concomitant).Upon review, it was identified that it was inadvertently omitted from the initial report.H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation.The cause of the issue was not determined without returned product investigation and sufficient clinical details, including full data logs.The cause of the issue was not determined without returned product investigation, and data log review was inconclusive without sufficient clinical details, as the positioning of the pump was not known at this time, and there is a lack of clinical details regarding any patient conditions that could potentially be contributing to the placement signal trend/suction alarms.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24924590
Report Number1220648-2026-06964
Device Sequence Number16027154
Product Code OZD
UDI-Device Identifier00813502011876
UDI-Public(01)00813502011876(17)260531(10)2025526238
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Catalogue Number0048-0045
Device Lot Number2025526238
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2026
Supplement Date Received by Manufacturer04/27/2026
05/04/2026
05/06/2026
06/11/2026
Initial Report FDA Received Date04/20/2026
Supplement Report FDA Received Date05/01/2026
05/06/2026
05/08/2026
06/12/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EXTRACORPOREAL MEMBRANE OXYGENATION (ECMO)
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age55 YR
Patient SexMale
Patient Weight72 KG
Patient EthnicityNon Hispanic